Hyperlipidemia, particularly hypercholesterolemia, occurs in cardiac transplant recipients both as a preexisting condition and as a consequence of immunosuppressive therapy. Lovastatin (Mevacor) has emerged as an agent that may effectively manage this condition. Few serious side effects of this drug have been observed. We describe two cardiac transplant recipients treated with lovastatin in conjunction with either other medications, including cyclosporine, who developed acute renal failure and rhabdomyolysis. Resolution of muscle damage followed discontinuation of cyclosporine and lovastatin therapy. We postulate that hepatic dysfunction secondary to cyclosporine predisposed these patients to lovastatin-induced muscle damage. Use of this drug in cardiac and other organ transplant recipients should be accompanied by close surveillance of creatine kinase, hepatic transaminases, and cyclosporine levels.
ASJC Scopus subject areas